Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 48, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 23, 2013, 4:38 PM MST for Graham County, Greenlee County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2013, 4:38 PM MST (23:38 UTC)
- Expired
- Jul 23, 2013, 5:15 PM MST
- In force
- 37 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
Counties Graham County, AZ, Greenlee County, AZ
The radar
The Tucson radar (KEMX), 158 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1571 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
681
WUUS55 KTWC 232338
SVRTWC
AZC009-011-240015-
/O.NEW.KTWC.SV.W.0048.130723T2338Z-130724T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
438 PM MST TUE JUL 23 2013
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA...
CENTRAL GREENLEE COUNTY IN SOUTHEAST ARIZONA...
* UNTIL 515 PM MST
* AT 430 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
CENTRAL GREENLEE COUNTY...OR 21 MILES EAST OF SAFFORD...AND MOVING
SOUTH AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTIES AS IT DRIFTS TO THE SOUTH AND
IMPACT HIGHWAY 191. IT COULD ALSO IMPACT SOLOMON AND SAFFORD WITH
STRONG WINDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.
&&
LAT...LON 3270 10921 3272 10940 3282 10963 3299 10942
3293 10922
TIME...MOT...LOC 2336Z 017DEG 9KT 3287 10935
$$
CERNIGLIA1 follow-up statement
585
WWUS55 KTWC 232350
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
450 PM MST TUE JUL 23 2013
AZC009-011-240015-
/O.CON.KTWC.SV.W.0048.000000T0000Z-130724T0015Z/
GRAHAM AZ-GREENLEE AZ-
450 PM MST TUE JUL 23 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR CENTRAL GREENLEE AND EAST CENTRAL GRAHAM COUNTIES...
AT 442 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM HAS PRODUCED VERY LARGE HAIL OVER HIGHWAY 191 BETWEEN
SAFFORD AND CLIFTON AND CONTINUES TO MAINTAIN ITS STRENGTH AS IT
MOVES SOUTH AT AROUND 10 MPH. THIS STORM WAS LOCATED OVER EAST
CENTRAL GRAHAM COUNTY...OR 20 MILES EAST OF SAFFORD.
LAT...LON 3270 10921 3272 10940 3282 10963 3299 10942
3293 10922
TIME...MOT...LOC 2348Z 017DEG 9KT 3284 10936
$$
CERNIGLIAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:30 PM MST, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 23, 1:30 PM MST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 130 PM MST TUE JUL 23 2013 .SYNOPSIS...AN IMPULSE FROM THE EAST WILL ENHANCE THUNDERSTORM COVERAGE WEDNESDAY AND THURSDAY...OTHERWISE PLENTY OF MOISTURE ACROSS SOUTHEAST ARIZONA WITH A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS INTO THE WEEKEND. && .DISCUSSION...THIS MORNINGS KTWC SOUNDING CONTINUED TO SHOW A VERY MOIST AIRMASS IN PLACE...WITH A PRECIPITABLE WATER VALUE OF 1.6 INCHES. MODIFYING THE SOUNDING USING T=97;TD=58 YIELDS A LIFTED INDEX OF AROUND MINUS 1 AND A CAPE OF AROUND 500 J/KG IF LIFTING THE PARCEL USING THE MEAN TEMP METHOD...BUT A CAPE OF AROUND 1000 J/KG IF LIFTED FROM THE SURFACE. THE FLOW ALOFT ON THIS MORNINGS SOUNDING WAS MEAGER WITH VERY WEAK FLOW FROM THE SURFACE THROUGH AROUND 250MB. THAT SAID...THE STORMS THAT DEVELOP TODAY WILL STRUGGLE TO SURVIVE WITHOUT ANY MEANS OF ORGANIZATION...SO BRIEF HEAVY RAINERS THE MAIN CONCERN FOR TODAY...AND MOSTLY IN THE MOUNTAINS. THE LATEST RADAR IMAGERY SHOWS ISOLATED ACTIVITY HAS BEGUN MAINLY SOUTH OF THE BORDER IN NORTHEAST SONORA MEXICO WITH A STRAY SHOWER OR TWO OVER PORTIONS OF SANTA CRUZ AND COCHISE COUNTIES. STILL THINK THE FOCUS FOR THIS AFTERNOON AND EVENING WILL BE BETWEEN TUCSON AND THE NEW MEXICO BORDER...AS WELL AS BETWEEN TUCSON AND NOGALES. HOWEVER...WILL BASED MY LATE AFTERNOON AND EVENING FORECAST ON THE LATEST SATELLITE AND RADAR TRENDS JUST BEFORE ISSUING AFTERNOON FORECAST PACKAGE. WATER VAPOR IMAGERY SHOWS AN INVERTED TROUGH OVER SOUTHERN NEW MEXICO AND INTO CHIHUAHUA MEXICO AT THIS TIME. MODELS ARE INDICATING THAT THIS SYSTEM WILL CONTINUE TO MOVE SLOWLY TO THE WEST OR NORTHWEST THROUGH THURSDAY WITH A DEFORMATION ZONE SETTING UP OVER SOUTHWEST NEW MEXICO AND INTO EXTREME SOUTHEAST ARIZONA THROUGH THURSDAY. AS A RESULT...WE SHOULD SEE AN ENHANCEMENT TO THE ACTIVITY STARTING TOMORROW AND CONTINUING THROUGH THURSDAY...ESPECIALLY ALONG THE INTERNATIONAL BORDER. STARTING FRIDAY THIS SYSTEM WILL HAVE WEAKENED CONSIDERABLY AND TWO CENTERS OF HIGH PRESSURE...ONE TO OUR NORTH AND ANOTHER TO OUR SOUTHEAST WILL CONSOLIDATE INTO ONE HIGH CENTER OVER THE REGION...WITH THE MODELS SUGGESTING THAT IT SHIFTS TO THE SOUTH OVER NORTHERN MEXICO...WHICH WOULD RESULT IN A DRIER WESTERLY/SOUTHWESTERLY FLOW ALOFT. IF THIS ACTUALLY OCCURS THEN RAIN CHANCES WOULD DECREASE CONSIDERABLY. HOWEVER...STILL ENOUGH UNCERTAINTY TO KEEP ISOLATED THUNDERSTORMS IN THE FORECAST BEYOND FRIDAY. HIGH TEMPERATURES GENERALLY NEAR NORMAL THROUGH SATURDAY...THEN 2 TO 3 DEGS ABOVE NORMAL FOR SUNDAY THROUGH TUESDAY. LOWS WILL BE AROUND 2 TO 3 DEGS ABOVE NORMAL EACH DAY. && .AVIATION...VFR CONDITIONS WITH GENERALLY SCT050 SCT-BKN090. ISOLD SHRA/TSRA MAINLY OVER THE MOUNTAINS. STORM MOTION RELATIVELY SLOW AT 5 KTS TO THE WEST OR NORTHWEST. HEAVY RAIN EXPECTED UNDER THE STRONGER THUNDERSTORMS WITH GUSTS TO 35 KTS. NORMAL DIURNAL WINDS EXPECTED AND GENERALLY LESS THAN 10 KTS THROUGH WEDNESDAY MORNING OR 24/15Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...BROAD HIGH PRESSURE OVER THE SOUTHWEST WITH AN UNUSUALLY MOIST ATMOSPHERE. A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE WEEK ESPECIALLY OVER THE MOUNTAINS AND NEAR THE MEXICAN BORDER. RELATIVE HUMIDITY VALUES NOT CHANGING SIGNIFICANTLY THROUGH FRIDAY. WINDS GENERALLY DIURNAL IN NATURE AND LESS THAN 15 MPH...EXCEPT FOR AN ENHANCED NORTHWEST FLOW IN THE GILA RIVER VALLEY OF 15-20 MPH THROUGH WEDNESDAY. LONGER TERM INTO NEXT WEEK...THE HIGH PRESSURE SINKS FURTHER SOUTH...WHICH TENDS TO REDUCE THE SHOWER ACTIVITY OVER SOUTHEAST ARIZONA. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON PUBLIC...GM AVIATION/FIRE WEATHER...GWS
In the hours before
Special weather statement, Jul 23, 3:27 PM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
327 PM MST TUE JUL 23 2013
AZZ509-510-232315-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
327 PM MST TUE JUL 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE COUNTY UNTIL 415
PM MST/515 PM MDT/...
AT 324 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF CLIFTON...OR 36 MILES
NORTHEAST OF SAFFORD...MOVING SOUTHWEST AT 5 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND SMALL HAIL.
AREAS AFFECTED BY THIS STORM INCLUDE...CLIFTON AND MORENCI.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3292 10920 3309 10940 3324 10919 3313 10903
3311 10904
TIME...MOT...LOC 2227Z 039DEG 6KT 3311 10918
CERNIGLIAThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:27 PM MST | Special Weather Statement | TWC | Greenlee | 48 min |
| Jul 23, 3:32 PM MST | Severe Thunderstorm Warning | TWC | Greenlee | 28 min |
| Jul 23, 3:38 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.